[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1996

Osteoporosis and Long-term Etretinate Therapy-Reply

Author Affiliations

Dermatology Clinical Research Unit National Institute of Arthritis and Musculoskeletal and Skin Diseases National Institutes of Health Bethesda, MD 20892

Philadelphia, Pa

Bethesda, Md

Bethesda, Md

Arch Dermatol. 1996;132(6):714. doi:10.1001/archderm.1996.03890300144028
Abstract

The letters by Drs Whitmore and Margolis criticize the cross-sectional nature of our study,1 which demonstrated an association between etretinate use and decreased BMD. They note that biases or chance occurrence could account for an association when disease assessment and exposure are made at the same time. We agree that pretreatment assessments of BMD would have been desirable, if possible. However, many of these patients have been treated with retinoids since they were first studied in the United States in the 1970s, long before densitometry was commonly available. Radiologic assessment of bone density, a much less sensitive technique, was the standard at the time and is not really a fair comparison.

So then, what are the biases noted and can they realistically explain the association that we identified? Margolis suggests that "it is just as plausible... that the individuals selected for study... had osteoporosis and were chosen to receive

First Page Preview View Large
First page PDF preview
First page PDF preview
×